Dear Dr. SerVaas,
My cousin is in her mid-20s and takes Depakote to treat bipolar disorder. She would like to have children, but she is concerned about the effect Depakote would have on her pregnancy. Unfortunately, she is allergic to lithium. Do you know of any research regarding this issue?
Bipolar expert Dr. John Nurnberger Jr. writes:
“This is a challenging situation that requires careful consideration by your cousin, in consultation with her psychiatrist and her obstetrician. “It is sometimes judged that changes in medication during pregnancy may do more harm than good, as they expose the mother (and baby) to untreated mood episodes. On the other hand, some risks are known with specific medications, and it may be thought best to avoid those. “One that seems less likely to be associated with a risk of birth defects is lamotrigine, if that is appropriate for the woman’s type of mood disorder. Other possibilities are atypical neuroleptics such as risperidone and one of the older medicines such as haloperidol, in low doses. When needed, antidepressants may be added (though there are some reports of behavioral side effects in the newborn), but these medicines should not be used in persons with severe bipolar disorder unless they are given in combination with a mood stabilizer to protect against mania.
“There is no absolutely risk-free approach to this problem. The most important consideration is close monitoring by a physician familiar with mood disorder. A number of summaries of the relevant literature have been published, including a special issue of the Journal of Clinical Psychiatry on women’s health issues in 2007 (Supplement 9) and a chapter in the 2008 book Psychiatric Genetics: Applications in Clinical Practice, edited by Jordan Smoller, M.D., and colleagues.”
John Nurnberger, M.D., Ph.D., is the director of the Institute of Psychiatric Research at Indiana University School of Medicine and serves as a consultant for Asterand Pharmaceuticals, but not in relation to any compound mentioned here.